Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 124, NWS Charleston, WV

June 22, 2006Mason County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 22, 2006, 8:06 PM EDT for Mason County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2006, 8:06 PM EDT (00:06 UTC)
Expired
Jun 22, 2006, 8:30 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Mason County, WV

The radar

The Charleston,WV radar (KRLX), 70 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:19 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 230005
SVRRLX
WVC053-230030-
/O.NEW.KRLX.SV.W.0124.060623T0006Z-060623T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
806 PM EDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST VIRGINIA

* UNTIL 830 PM EDT

* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTH CENTRAL MASON COUNTY...OR ABOUT 7 MILES EAST OF POINT
  PLEASANT...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN MASON COUNTY

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3899 8194 3897 8194 3893 8190 3889 8193
      3880 8186 3878 8206 3886 8208 3890 8210
      3895 8210

$$

10
1 follow-up statement
000 
WWUS51 KRLX 230027
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
827 PM EDT THU JUN 22 2006

WVC053-230037-
/O.EXP.KRLX.SV.W.0124.000000T0000Z-060623T0030Z/
MASON WV-
827 PM EDT THU JUN 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY EXPIRES AT 830 PM
EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR KENTUCKY AND SOUTHEAST OHIO AND WEST VIRGINIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3899 8194 3897 8194 3893 8190 3889 8193
      3880 8186 3878 8206 3886 8208 3890 8210
      3895 8210

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:58 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 22, 7:58 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT THU JUN 22 2006

.AVIATION...
LINE OF CONVECTION MOVING INTO THE WESTERN PORTION OF THE CWA AT
THIS TIME. LINE IS REMAINING ACTIVE AS OUTFLOW BOUNDARIES CONTINUE
TO FIRE CONVECTION IN ADVANCE OF MAIN LINE. THIS TREND IS EXPECTED
TO CONTINUE TIL AROUND 06Z...WITH ACTIVITY GRADUALLY TAPERING OVERNIGHT.
EXPECT CIGS ACROSS SITES TO DROP INTO MVFR CATEGORIES AS THE
BOUNDARY ADVANCES. IN ADDITION...GUSTY OUTFLOW WINDS CAN BE
EXPECTED. DYING OVERNIGHT CONVECTION WILL ALSO REINFORCE BOUNDARY
LAYER MOISTURE WHICH WILL ALLOW VALLEY FOG TO DEVELOP ALONG THE
RIVERS BY DAYBREAK.

&&

.PREV DISCUSSION...
 /ISSUED 333 PM EDT THU JUN 22 2006/

LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
QUASI-STATIONARY FRONTAL BOUNDARY TO SET UP ACROSS THE FORECAST
AREA FRIDAY NIGHT AND LINGER THROUGH THE REMAINDER OF THE EXTENDED
PERIOD. MOIST UNSTABLE ATMOSPHERE...COUPLED WITH DYNAMIC FORCING
PRODUCED BY CLOSE BAROCLINIC ZONE WILL LEAD TO AN ACTIVE PERIOD
OF WEATHER. GFS SUFFERING FROM GRID SCALE FEEDBACK THROUGH ITS
SHORT TERM...SO THROUGH 84 HOUR FORECAST UTILIZED THE NAM. BOUNDARY
PROGGED TO LINGER INTO THE START OF NEXT WEEK AND GRADUALLY WEAKEN
..WITH CONTINUED CHANCE FOR MAINLY DIURNAL SHOWER ACTIVITY. FOR
TEMPS...STAYED CLOSE TO HPC GUIDANCE VALUES.

PREV DISCUSSION...
 /ISSUED 258 PM EDT THU JUN 22 2006/

SHORT TERM /REST OF TONIGHT THROUGH FRIDAY/...
GOOD DIVERGENCE ALOFT THIS AFTERNOON WILL KEEP THE THUNDERSTORMS
GOING IN THE NW PORTION OF THE CWA UNTIL SUNSET. NE ORIENTATION OF
THE FLOW ALOFT SHOULD PUSH THE DIVERGENCE AREA TO THE NE THIS
EVENING. FRONTAL BOUNDARY WILL PUSH SE LATER TONIGHT AS WAVE
MOVES THROUGH FLOW. BUT...IT WILL TAKE SECOND STRONGER WAVE TO
PUSH THE FRONT SOUTH FRIDAY NIGHT INTO SATURDAY. THIS WILL MEAN
THE FRONT WILL BE IN THE VICINITY OF THE OHIO RIVER THROUGH THE
DAY FRIDAY. EXACT LOCATION OF FRONT WILL MAKE TEMPERATURE FORECAST
TRICKY. HAVE KEPT LOW TEMPS UP TONIGHT OHIO RIVER WEST BUT EXPECT
FEW CLOUDS EAST. MAX TEMP FORECAST FOR FRIDAY HAVE HELD DOWN TEMPS
OHIO RIVER WEST WITH CLOUDS AND PCPN. IN WEST VIRGINIA HAVE PUSHED
THE MAX TEMPS IN SW TO NEAR 90.

AVIATION...
EXPECT CIGS TO REMAIN IN VFR EXCEPT BRIEF MVFR IN THUNDERSTORMS.
WITH CONTINUING DRY CONDITIONS AND THE FOCUS OF THE UPPER
DIVERGENCE GUIDING THE THUNDERSTORMS TO THE NORTH OF OUR CWA...DO
NOT EXPECT MUCH IN THE WAY OF FOG PROBLEMS. NEW TAFS WILL BETTER
FOCUS ON FOG TONIGHT AFTER WE SEE WHERE RAIN DOES OCCUR.

PREV DISCUSSION...
 /ISSUED 336 AM EDT THU JUN 22 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

FRONTS REMAIN TO OUR NORTHWEST...LEAVING US IN THE WARM SECTOR
STILL.  CLOSEST TO THE FRONT...SE OHIO AND N AND W WEST VIRGINIA
WILL SEE THE BEST CHANCE OF MORNING AND AFTERNOON CONVECTION TODAY.
OTHERWISE...SIMILAR TO YESTERDAY AFTERNOON...MUCH OF THE REMAINDER
OF THE CWA SHOULD EXPERIENCE OFF AND ON HIGH CLOUDS FOR THE MOST
PART.  STILL WE ARE IN A MOIST AND UNSTABLE ENVIRONMENT...SO A ROUGE
POP UP SHOWER OR THUNDERSTORM WILL NOT BE OUT OF THE QUESTION LATER
TODAY.  TEMPERATURE WISE TODAY...MODELS ARE PRETTY CONSISTENT...SO
HAVE NOT DEVIATED MUCH.  STILL HAVE GONE A COUPLE DEGREES COOLER
ACROSS SE OHIO...WHERE MORE CLOUDS SHOULD PERSIST TODAY.

THE FRONT WILL SLIDE SOUTHEASTWARD OVER CENTRAL AND SOUTHERN
OHIO...OVERNIGHT TONIGHT...GIVING SE OHIO AND NW WEST VIRGINIA A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS.  HAVE INCREASED POPS TO
LIKELY AS A RESULT ACROSS THAT AREA.  IN FACT...OVERNIGHT TONIGHT
WILL BE THE BEST CHANCE FOR THE ENTIRE FORECAST AREA TO RECEIVE SOME
MUCH NEEDED RAIN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...KMC
Hazardous weather outlook, Jun 22, 4:00 AM EDT, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT THU JUN 22 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-221000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
400 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WITH A FRONTAL BOUNDARY TO OUR NORTH...WE CONTINUE TO BE ON THE WARM
AND UNSTABLE SIDE.  AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE
WEATHER TODAY AND TONIGHT...MAINLY ACROSS SOUTHEASTERN OHIO AND
EXTREME NORTHWESTERN PORTIONS OF WEST VIRGINIA.  TONIGHT...A COLD
FRONT WILL BEGIN TO SLIDE SOUTHEASTWARD INTO OUR REGION...BRINGING A
HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

YET ANOTHER COLD FRONT WILL STILL BE POSITIONED TO OUR NORTHWEST ON
FRIDAY...ALSO SLOWLY PROGRESSING TOWARDS THE CENTRAL APPALACHIANS.
THIS ONE WILL NOT BE ABLE TO MAKE IT TOO FAR SOUTH...POSSIBLY JUST
TO OUR SOUTH OF WEST VIRGINIA BY SATURDAY...AND REMAIN THERE THROUGH
THE WEEKEND...AND EARLY NEXT WEEK.  THIS WILL KEEP A GOOD CHANCE OF
SHOWERS AND STRONG THUNDERSTORMS NEAR THE AREA INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT FEW DAYS.

In the hours before

Local storm report, Jun 22, 3:55 PM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
355 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             SAINT MARYS             39.40N 81.20W
06/22/2006  U0.75 INCH       PLEASANTS          WV   PUBLIC
            EVENT OCCURRED BETWEEN
            337 PM 06/22/2006 AND 352 PM 06/22/2006

&&
Special weather statement, Jun 22, 4:24 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT THU JUN 22 2006

OHZ085-222100-
MEIGS-
424 PM EDT THU JUN 22 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF FORKED RUN STATE FOREST...OR
ABOUT OVER RACINE...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  REEDSVILLE.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Local storm report, Jun 22, 5:28 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
528 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             CROOKSVILLE             39.77N 82.09W
06/22/2006  E0.75 INCH       PERRY              OH   TRAINED SPOTTER

&&

PMG
Local storm report, Jun 22, 5:54 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
554 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             9 NW MCCONNELSVILLE     39.75N 81.96W
06/22/2006  E1.00 INCH       MORGAN             OH   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL NEAR DEAVERTOWN.

&&

PMG
Local storm report, Jun 22, 6:57 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
657 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     CROOKSVILLE             39.77N 82.09W
06/22/2006                   PERRY              OH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0605 PM     TSTM WND DMG     2 W MALTA               39.65N 81.90W
06/22/2006                   MORGAN             OH   LAW ENFORCEMENT

            TREES DOWN NEAR INTERSECTION OF ROUTE 377 AND 78. ALSO IN
            MALTA.

&&

PMG
Special weather statement, Jun 22, 7:10 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
710 PM EDT THU JUN 22 2006

KYZ101>103-OHZ075-083>087-WVZ005>007-230015-
GREENUP-CARTER-BOYD-ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...ATHENS...JACKSON...WELLSTON...OAK HILL...
MCARTHUR...HAMDEN...POMEROY...GALLIPOLIS...IRONTON...
SOUTH POINT...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN
710 PM EDT THU JUN 22 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AS A STRONG LINE OF SHOWERS AND THUNDERSTORMS SINKS SOUTHEAST
ACROSS OHIO...GUSTY WINDS ARE RUSHING OUT AHEAD OF THE
PRECIPITATION. A FEW ISOLATED TREES HAVE BEEN DOWNED DUE TO THESE
WINDS...WHICH ARE ESTIMATED BETWEEN 40 AND 50 MPH. THE FRONT EDGE
OF THESE WINDS WILL REACH JACKSON....IRONTON...VINTON...
GREENUP...AND ASHLAND BY 8 OCLOCK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE REGION UNTIL
10 PM EDT. IF LOCALLY STRONGER WINDS APPEAR LIKELY FROM
THUNDERSTORMS...THEN SEVERE THUNDERSTORM WARNINGS WILL NEED TO BE ISSUED.

TAKE QUICK MEASURES TO ENSURE THAT LIGHT...EASILY LIFTED OBJECTS
ARE ANCHORED OR MOVED INDOORS.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:01 PM EDTSevere Thunderstorm WarningRLXJackson29 min
Jun 22, 8:38 PM EDTSevere Thunderstorm WarningRLXHarrison, Lewis37 min
Jun 22, 9:28 PM EDTSevere Thunderstorm WarningRLXWayne32 min
Jun 22, 9:58 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln32 min
Jun 22, 10:14 PM EDTSevere Thunderstorm WarningRLXPutnam31 min
Jun 22, 10:27 PM EDTSevere Thunderstorm WarningRLXKanawha33 min
Jun 23, 12:50 AM EDTSevere Thunderstorm WarningRLXRaleigh25 min
Jun 23, 3:36 AM EDTSevere Thunderstorm WarningRLXBoone, Logan42 min
Jun 23, 4:29 AM EDTFlash Flood WatchRLXBarbour, Braxton, Cabell, Calhoun, Doddridge, Gilmer and 13 more16 hr
Jun 23, 3:07 PM EDTSevere Thunderstorm WarningRLXMingo22 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.